IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1274 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (474 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed75    
    Printed2    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2019  |  Volume : 51  |  Issue : 5  |  Page : 352-353
 

Carbamazepine-induced hyperglycemia: A rare case report


1 Department of Pharmacy Practice, P. Ramireddy Memorial College of Pharmacy, Kadapa, Andhra Pradesh, India
2 Department of Pharmacy Practice, Andhra University College of Pharmaceutical Sciences, Vizag, Andhra Pradesh, India

Date of Submission13-Oct-2018
Date of Decision17-Mar-2019
Date of Acceptance05-Mar-2019
Date of Web Publication26-Nov-2019

Correspondence Address:
V Harika
P. Ramireddy Memorial College of Pharmacy, Kadapa - 516 003, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_537_18

Rights and Permissions

 » Abstract 


Carbamazepine is a commonly used iminostilbene antiepileptic medication and it is estimated that 46.9% of the total antiepileptic drug overdose in the United Kingdom is because of this drug. The overdose of Carbamazepine can show negative effects on multiple systems, these include neurologic (ataxia, seizures, and altered sensorium), cardiac (tachycardia, hypotension) and metabolic manifestations. We reported a case of a 17-year-old girl had an increase in glucose levels after voluntary ingestion carbamazepine tablets. After ingestion, her gross random blood sugar level was increased, then physician suspected that she might be a Type I diabetic,but HbA1C[glycosylated hemoglobin] levels was found normal.Carbamazepine was discontinued and patient received symptomatic therapy. The patient had decreased levels of blood sugar level,after removal of the drug within the next day after ingestion of carbamazepine. A Naranjo assessment was obtained, indicating a definite relationship between the patient's increased in blood glucose levels and her use of carbamazepine.


Keywords: Carbamazepine, glycosylated hemoglobin, hyperglycemia, overdose


How to cite this article:
Harika V, Parveen S, Venkatasubbaiah M, Satish Varma K V, Devasree S. Carbamazepine-induced hyperglycemia: A rare case report. Indian J Pharmacol 2019;51:352-3

How to cite this URL:
Harika V, Parveen S, Venkatasubbaiah M, Satish Varma K V, Devasree S. Carbamazepine-induced hyperglycemia: A rare case report. Indian J Pharmacol [serial online] 2019 [cited 2019 Dec 16];51:352-3. Available from: http://www.ijp-online.com/text.asp?2019/51/5/352/271639





 » Introduction Top


Carbamazepine is a commonly used iminostilbene antiepileptic medication, and it is estimated that 46.9% of the total antiepileptic drug overdose in the United Kingdom is because of this drug. The overdose of carbamazepine can show negative effects on multiple systems; these include neurologic (ataxia, seizures, and altered sensorium), cardiac (tachycardia and hypotension), and metabolic manifestations.[1],[2],[3] The mechanism involved in carbamazepine-induced hyperglycemia was unclear.[4] Apart from this reaction, carbamazepine patients have reported some rare and serious reactions also which includes, agranulocytosis, suppression of the bone marrow, and hypersensitivity reactions such as drug rash with eosinophilia and systemic symptoms.[5] Syndrome of inappropriate antidiuretic hormone secretion characterized by hyponatremia is an uncommon side effect of this drug. Carbamazepine is used to treat patients with central or lithium-induced diabetes insipidus. However, our patient developed hyperglycemia, which is a complication never seen before and the exact mechanism of hyperglycemia was unclear, it may be due to decreased insulin secretion, increased gluconeogenesis, decreased glucose utilization and storage.[4]


 » Case Report Top


A 17-year-old female was brought to our hospital after voluntary ingestion of 10 carbamazepine tablets of dose 200 mg each tablet. The patient was in semiconscious state and had four episodes of vomiting of but no history of seizures, involuntary micturition, and fever [Figure 1]. Her laboratory investigations show that no neurologic, cardiac, and hematologic abnormalities; but after 7 h of ingestion, her gross random blood sugar (GRBS) level was found to be 246 mg/dl, then physician suspected that she might be a Type I diabetic, hence her HbA1C (Glycosylated hemoglobin) level was assessed, and it was found to be normal, i.e., 4.7%. Her vitals were monitored, and carbamazepine was discontinued (Dechallenge did) and the patient received symptomatic treatment like injection midazolam 2cc intravenous (IV) if seizure activity appears and IV fluids were given. The patient GRBS level was 70 mg/dl after removal of the drug within the next day after the ingestion of carbamazepine. After 6 days of first ingestion, she took five tablets of carbamazepine at a dose of 200 mg and her blood sugar levels were found to be 191 mg/dl and this confirms a rechallenge of drug and reaction appears again. Her GRBS levels were monitored, and blood sugar levels were found to be 73 mg/dl within next day after the removal of the drug from the body. She was diagnosed with carbamazepine-induced hyperglycemia. A Naranjo assessment score of carbamazepine-induced hyperglycemia was obtained, indicating a definite relationship between the patients increased in blood glucose levels and her use of carbamazepine. As per the WHO-Uppsala monitoring center, the criteria of causality assessment showed the association between the reaction of hyperglycemia and carbamazepine was certain.
Figure 1: Fluctuations in glucose levels after ingestion of carbamazepine

Click here to view



 » Discussion Top


Although the mechanism involved carbamazepine-induced hyperglycemia was unclear; the reaction may be due to increased gluconeogenesis and decreased the production of insulin. The predisposing factors of this reaction may be due to gender-related because females are more prone to side effects of drugs and changes include may be pharmacokinetic changes, immunological and hormonal factors. Dechallenge was done and patient's blood glucose levels were decreased when carbamazepine was stopped. The patient again took 1000 mg of carbamazepine (5 × 200) and her GRBS level was found to be 191 mg/dl, it confirms as a rechallenge of drug and blood glucose levels were increased again after taking carbamazepine tablets. A Naranjo assessment score of carbamazepine-induced hyperglycemia was obtained, indicating a definite relationship between the patients increased in blood glucose levels and her use of carbamazepine. As per the WHO-Uppsala monitoring center, the criteria of causality assessment showed the association between the reaction of hyperglycemia and carbamazepine was certain. Whereas Hartwig's severity assessment scale shows moderate Level-II I, modified Schumock, and Thornton scale shows definitely preventable and predictability scale shows Type-A predictable. The fate of suspected drug was withdrawn, then the symptomatic treatment was given, and the outcome of the reaction was recovered.


 » Conclusion Top


As the mechanism of carbamazepine-induced hyperglycemia was unclear. However, on the basis of period and onset of an adverse reaction after the ingestion of carbamazepine tablets, to our knowledge by considering this, we concluded that this adverse drug reaction involving hyperglycemia may be due to carbamazepine.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 » References Top

1.
Nixon AC, Doak MW, Crozier H, Crooks DP, Waring WS. Patterns of antiepileptic drug overdose differ between men and women: Admissions to the Edinburgh poisons unit, 2000-2007. QJM 2009;102:51-6.  Back to cited text no. 1
    
2.
Stremski ES, Brady WB, Prasad K, Hennes HA. Pediatric carbamazepine intoxication. Ann Emerg Med 1995;25:624-30.  Back to cited text no. 2
    
3.
Starmer CF, Lastra AA, Nesterenko VV, Grant AO. Proarrhythmic response to sodium channel blockade. Theoretical model and numerical experiments. Circulation 1991;84:1364-77.  Back to cited text no. 3
    
4.
5.
Brunton LL, Lazo JS, Parker KL. Goodman & Gilman's The Pharmacological Basis of Therapeutics. 11th ed. New York: McGraw-Hill; 2012. p. 511-3.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow